Rebetron, Anemia and Epo?
Jul 5, 2000
What is "Epo"?
(begin Quote) from http://www.thebody.com/cgi/hcv_ans/2802Dru.html
I am not sure what side effects you had from the ribavirin, but if it was anemia, we can easily treat that with Epo..... (end quote)
In '95 I didn't respond to 6 months of Intron. The side effects were flu-like and only lasted a few hours after the shots, not fun but bearable. I began Rebetron/Combo treatment 3 months ago and the fatigue, anemia and depression steadily increased to the point, last week, I was told to stop treatment for 2 weeks.
Five days after stopping I had most of my physical and mental energy back. This week I begin taking a low dose of anti-depressant, Serzone and am feeling even better. Next week I start back on the Rebetron/Combo. I am dedicated to finishing but don't look forward to the fatigue/anemia returning. While my mind is clear and I am motivated I am educating myself and ran across many treatments for fatigue/anemia such as recombinant human erythropoietin (epoetin alfa [Epogen, Procrit]. Another of your postings in the forum mentions Procrit was not approved in combination with Rebetron but may be in "trials" at Ortho. Bottom line is I am just unsure if re-starting with just the anti-depressant is all that can be done. My doctor (and insurance) is conservative about "trials" and I only want to approach him if there something approved to fight the side effects of the Rebetron. Can you point me in the right direction before I restart treatment.
Response from Dr. Dieterich
We are using Procrit(erythropoeitin) for anemia caused by ribavirin quite successfully. However, if your fatigue is caused by the interferon, it will not help that. Insurance has not been an issue. Procrit is approved for treatment of anemia and if you are anemic, then it is fine. Serzone is a good idea for the depression and irritability. DTD
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.